Alert archive / Michigan / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 27, NWS Gaylord, MI

July 13, 2017Missaukee County, Wexford County, Michigan

NWS Gaylord, MI issued this severe thunderstorm warning at Jul 13, 2017, 12:48 AM EDT for Missaukee County, Wexford County, Michigan. It was in force for 17 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 13, 2017, 12:48 AM EDT (04:48 UTC)
Expired
Jul 13, 2017, 1:05 AM EDT
In force
17 min
Issued by
NWS Gaylord, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Missaukee County, MI, Wexford County, MI

The radar

The NCL Michigan radar (KAPX), 83 km from the middle of the area, began a volume at 04:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 13, 12:54 AM EDTTSTM WND DMG4 Nw Cadillac, MITREE DOWN OVER BOON RD. AT M-115.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 00:00Z, 4.8 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 00:00Z on 2017-07-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1265 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 00:00Z on 2017-07-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1265 J/kg
Mixed-layer CIN
-38 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
149 m²/s²
Significant tornado parameter
0.5
Supercell composite
4.4

Open this sounding in Storm Lab

The text

As transmitted.

678 
WUUS53 KAPX 130448
SVRAPX
MIC113-165-130530-
/O.NEW.KAPX.SV.W.0027.170713T0448Z-170713T0530Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Gaylord MI
1248 AM EDT THU JUL 13 2017

The National Weather Service in Gaylord has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wexford County in northern Michigan...
  Missaukee County in northern Michigan...

* Until 130 AM EDT

* At 1246 AM EDT, a severe thunderstorm was located near Boon, or
  6 miles west of near Cadillac, moving northeast at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Cadillac, Lake City, Manton, Mcbain, Harrietta, Meauwataka, Lucas, 
  Mitchell State Park, Morey, Falmouth, Merritt and Stittsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4417 8558 4430 8571 4451 8525 4451 8502
      4431 8485 4416 8539
TIME...MOT...LOC 0446Z 241DEG 36KT 4426 8554 

HAIL...1.00IN
WIND...60MPH
 
$$

JZ
2 follow-up statements
774 
WWUS53 KAPX 130458
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
1258 AM EDT THU JUL 13 2017

MIC113-165-130530-
/O.CON.KAPX.SV.W.0027.000000T0000Z-170713T0530Z/
Wexford MI-Missaukee MI-
1258 AM EDT THU JUL 13 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM EDT
FOR SOUTHEASTERN WEXFORD AND MISSAUKEE COUNTIES...

At 1257 AM EDT, a severe thunderstorm was located over Cadillac,
moving northeast at 40 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Cadillac, Lake City, Manton, Mcbain, Mitchell State Park, Morey,
Meauwataka, Falmouth, Lucas, Jennings, Merritt and Stittsville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4422 8551 4436 8556 4451 8525 4451 8502
      4431 8485 4416 8539
TIME...MOT...LOC 0457Z 243DEG 35KT 4429 8540 

HAIL...0.75IN
WIND...60MPH
 
$$

JZ
349 
WWUS53 KAPX 130505
SVSAPX

Severe Weather Statement
National Weather Service Gaylord MI
105 AM EDT THU JUL 13 2017

MIC113-165-130514-
/O.CAN.KAPX.SV.W.0027.000000T0000Z-170713T0530Z/
Wexford MI-Missaukee MI-
105 AM EDT THU JUL 13 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WEXFORD AND
MISSAUKEE COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.  However gusty winds and
heavy rain are still possible with this thunderstorm as it moves 
into west central Missaukee County.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Gaylord.

LAT...LON 4422 8551 4436 8556 4451 8525 4451 8502
      4431 8485 4416 8539
TIME...MOT...LOC 0501Z 241DEG 36KT 4433 8531 

$$

JZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 12, 9:41 PM EDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 12, 9:41 PM EDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
941 PM EDT Wed Jul 12 2017

.UPDATE...
Issued at 941 PM EDT Wed Jul 12 2017

Low pressure continues to slowly make its way eastward thru
Wisconsin toward Lower Michigan late this evening. Broken like of
strong/svr convection continues to fire around and ahead of the
surface low center southwestward along the boundary connecting the
low to another low center over Kansas. Overall trend of the
upstream convection appears to be a slight weakening...although a
few warning are ongoing at this hour. Expect some version of this
convection will reach our CWA toward midnight and will continue to
push thru our area during the overnight hours. Upstream convection
is benefitting from a pronounced instability axis and descent bulk
shear values...both of which diminish with eastward progress into
our CWA. Also...diurnal instability is steadily waning with
sunset. Thus...expect convection should be subsevere as it moves
thru our CWA overnight. Will keep chance pops in tact for the
balance of the night...with scattered showers and a slight chance
of thunder. Have also added patchy fog to the mix based on latest
observation trends.

&&

.NEAR TERM...(Tonight through Thursday)
Issued at 247 PM EDT Wed Jul 12 2017

...Threat for at least a few showers and thunderstorms continues...

High impact weather potential...Low end chance for some severe
storms and locally heavy rainfall this evening.

Pattern synopsis/forecast...Per the usual, convection playing
absolute havoc on the environment. Earlier MCV driven showers
steadily pushing off to the east across northeast lower Michigan.
Warm/stationary front laid out across the area generating a few
additional light showers, with all the real activity tied up well to
our south and southwest along convectively agitated thermal
gradient. Not much at all to our west, with even plenty of sunshine
back across Wisconsin into Lake Michigan. Destabilization taking
place under this sunshine, with mean layer cape spiking above 1k
J/kg. This clearing is attempting to pivot into our area, although
abundant low level moisture is allowing strato-cu to develop rather
quickly when it arrives. All the above casts serious doubts on
convective evolution through the remainder of this afternoon and
overnight, a situation made even more complex as primary mid level
wave across northern Minnesota does not arrive until later in the
day Thursday.

Primary forecast concerns/challenges...Addressing shower and
thunderstorm potential through the period, along with severe weather
and heavy rain concerns.

Details...Simply stated, this is a very low confidence forecast and
it will be more through luck than anything that the forecast that
leaves this office mimics reality in anyway through the period.
Now, with that said, will attempt to shed some light on the rain
potential using simple pattern recognition (convective feedback
really messing up all guidance). Ongoing convection to our south
sure does not bode well for any real organized heavy rain into our
area tonight. Still think showers/storms will fire to our west,
making a run into our area this evening and overnight. Simply cannot
trust model derived cape profiles, with any severe threat
conditional on our ability to destabilize through the remainder of
the afternoon. Given satellite trends showing aggressive strato-cu
development, don't think much cape will be realized. Southwest
quarter of northern Michigan remains in a marginal risk per latest
SPC Day One convective outlook, with the better threat residing to
our south. If we can destabilize sufficiently, than yes, isolated
severe storms are possible given adequate effective shear and backed
low level winds in the vicinity of the stalled front. Precipitable
water values up and over an inch and a half and decent warm cloud
depth would also support some locally heavy rain. However, just not
seeing enough evidence for widespread heavy rains to keep inherited
flood watch intact.

Shower/thunder threat continues overnight, but once again, simply
not sold on areal coverage. Intensity should also be on the wane
give unfavorable diurnal instability trends. That same idea holds
for Thursday as mid level wave approaches, deepening in the process.
Should be enough enhanced lower level convergence and mid level
support to produce at least some scattered showers at times. Strong
support for abundant low level clouds that look to form tonight to
hold steadfast through much of the day, really negating
instability development. This should preclude much thunder threat,
although suppose an isolated thunderstorm is possible across the
southeast third of the area. Much cooler on Thursday, with expected
highs in the 60s a good 10 or more degrees below normal for this
time of year.

&&

.SHORT TERM...(Thursday night through Saturday)
Issued at 247 PM EDT Wed Jul 12 2017

...Brief dry period Friday afternoon-Saturday morning...

High Impact Weather Potential...A few thunderstorms possible
Saturday afternoon north of M-68.

Pattern Synopsis/Forecast...Developing shortwave trough with weak
closed low will meander from over Lake Superior Thursday evening to
southeast Ontario by Friday evening. Meanwhile at the surface, a
weak area of low pressure centered over southeast Lower will still
extend into northern Michigan through Friday morning but will drift
east by afternoon. Surface high pressure and subsidence behind the
departing upper shortwave will then build into northern Michigan
through Saturday along with a drier airmass, providing a period of
quiet weather. A cold front will be on our doorstep late Saturday
afternoon, perhaps even making it into eastern Upper by then, but it
won't make much headway across northern Michigan until Saturday
night.

Highs Friday will be on the cooler side, generally low to mid 70s.
Warm air advection will kick in on Saturday as winds become
westerly, allowing for a warmer day with highs in the mid-upper 70s
north and low 80s south.

Primary Forecast concerns...Timing rain chances Thursday night into
Friday morning and again late Saturday will be the main forecast
challenge. A potent vort max near the center of the closed low will
be the primary driver for shower activity Thursday night. It is
progged to dive southeast across eastern Upper and most of northern
Lower by late Friday morning. Some less concentrated cyclonic
vorticity advection within the parent shortwave trough may continue
into early Friday afternoon, but it looks like the bulk of the
forcing should exit midday, taking the better rain chances with it.
Much drier air will then settle over the region through Saturday
morning until higher PWATs (>1") build in ahead of the approaching
cold front Saturday afternoon. Models are still split on how quickly
rain may arrive with the approaching front. Wouldn't completely rule
out a few afternoon showers/storms affecting eastern Upper and
perhaps Tip of the Mitt, but think the better rain chances should
hold off until evening.

.LONG TERM...(Saturday night through Wednesday)
Issued at 247 PM EDT Wed Jul 12 2017

High impact weather potential: Chance of thunderstorms Saturday
evening through Saturday night.

The primary forecast concern in the long term forecast period
revolves around the Saturday evening-night time frame as a mid level
shortwave, surface reflection and an associated cold front cross the
northern Great Lakes. Fairly significant guidance spread with
respect to available moisture and resultant QPF, but there's
certainly a threat for at least a period of wet weather. Note that
SPC has a portion of the forecast area highlighted in their Day 4
outlook for Saturday afternoon-night...worth keeping an eye on over
the next couple of days.

Otherwise, an expansive area of surface high pressure is expected to
settle atop the region to end the weekend through early next week
with little in the way of sensible weather and gradually warming
daytime temperatures after a rather cool day expected Sunday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 700 PM EDT Wed Jul 12 2017

Overall conditions will remain MVFR/IFR tonight thru Thursday as
low pressure slowly tracks eastward thru Wisconsin and Lower
Michigan over the next 24 hours. Scattered showers will impact
the region thru Thursday as well...with a chance of thunderstorms
during this evening. Will handle these scattered showers with
VCSH for now and update as needed. Winds will remain from the E/NE
AOB 10 kts thru the forecast period.

&&

.MARINE...
Issued at 247 PM EDT Wed Jul 12 2017

Weak low pressure expected to slowly move across lower
Michigan tonight and Thursday, with east winds on the north side of
it remaining a bit gusty. Not expecting widespread wind gusts to
advisory levels, and will make a last minute call on whether to keep
inherited SCA's. Isolated thunderstorms remain possible through
tonight, any of which could bring local gusty winds, higher waves,
and heavy rain.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...SMALL CRAFT ADVISORY until 7 AM EDT Thursday for LHZ346.
LM...NONE.
LS...SMALL CRAFT ADVISORY until 7 AM EDT Thursday for LSZ322.
&&

UPDATE...MR
NEAR TERM...MB
SHORT TERM...MK
LONG TERM...MG
AVIATION...MR
MARINE...MB
Hazardous weather outlook, Jul 12, 9:45 PM EDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
945 PM EDT Wed Jul 12 2017

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-131200-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-Chippewa-
Mackinac-Emmet-Cheboygan-Presque Isle-Charlevoix-Leelanau-Antrim-
Otsego-Montmorency-Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-
Oscoda-Alcona-Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-
Gladwin-Arenac-
945 PM EDT Wed Jul 12 2017

This hazardous weather outlook is for northern Lower Michigan...
eastern Upper Michigan...and adjacent nearshore waters of Lake
Michigan...Lake Huron and Lake Superior.

.DAY ONE...Overnight.

Isolated strong thunderstorms remain possible overnight south of a
line from Charlevoix, to Grayling, to Tawas City. Wind gusts to 50
mph and small hail may accompany any strongs that develop.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Additional thunderstorms will be possible Saturday afternoon into
Saturday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any significant weather and
rainfall amounts to the National Weather Service. Reports may be
made one of three ways:

Online:   weather.gov/gaylord
Facebook: facebook.com/nwsgaylord
Twitter: twitter.com/nwsgaylord

&&

For more information visit http://weather.gov/gaylord.

msb

In the hours before

Special weather statement, Jul 12, 11:33 PM EDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Gaylord MI
1133 PM EDT WED JUL 12 2017

MIZ020-025-026-031-032-130500-
Leelanau-Manistee-Grand Traverse-Benzie-Wexford-
1133 PM EDT WED JUL 12 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
LEELANAU...BENZIE...WESTERN WEXFORD...GRAND TRAVERSE AND MANISTEE
COUNTIES...

At 1132 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Empire to 23 miles west of Orchard
Beach State Park. Movement was east at 35 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Traverse City, Manistee, Frankfort, Thompsonville, Empire, Beulah,
Arcadia, Kingsley, Sherman, Buckley, Eastlake, Benzonia, Kaleva, Fife
Lake, Onekama, Mesick, Elberta, Honor, Lake Ann and Copemish.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are on or near Lake Michigan, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4474 8641 4494 8614 4470 8533 4461 8533
      4416 8571 4418 8639 4425 8634 4427 8639
TIME...MOT...LOC 0332Z 270DEG 30KT 4482 8617 4440 8676

MLR

The office that day

Everything else NWS Gaylord, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 12, 10:19 PM EDTSpecial Marine WarningAPX116 min
Jul 12, 11:33 PM EDTSpecial Weather StatementAPXBenzie, Grand Traverse, Manistee, Wexford87 min
Jul 13, 1:04 AM EDTSpecial Marine WarningAPX41 min
Jul 13, 2:06 AM EDTSpecial Weather StatementAPXMissaukee39 min
Jul 13, 3:08 AM EDTSevere Thunderstorm WarningAPXGladwin52 min
Jul 13, 3:42 AM EDTSevere Thunderstorm WarningAPXArenac48 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.